Alert archive / Mississippi / Wind Advisories in 2024

Wind Advisory 9, NWS Memphis, TN

April 10, 20244 states

NWS Memphis, TN issued this wind advisory at Apr 10, 2024, 2:45 PM CDT for 4 states. It took effect at Apr 11, 2024, 3:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 2:45 PM CDT (19:45 UTC)
In effect from
Apr 11, 2024, 3:00 AM CDT
Expired
Apr 11, 2024, 5:00 PM CDT
In force
14 hr
Issued by
NWS Memphis, TN
All 55 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS74 KMEG 101945
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
245 PM CDT Wed Apr 10 2024

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>022-048>055-088>092-111200-
/O.NEW.KMEG.WI.Y.0009.240411T0800Z-240411T2200Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-St.
Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-Benton
MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-Quitman-
Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-Tallahatchie-
Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-Weakley-Henry-Dyer-
Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-Crockett-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Helena-West Helena, Collierville,
Henderson, Lexington, Ripley MS, Oxford, Corning, Aberdeen,
Brownsville, Selmer, Fulton, Union City, Decaturville, Olive
Branch, New Albany, Camden, Bartlett, Huntingdon, Corinth,
Kennett, Martin, Ashland, Germantown, Tupelo, Jackson, Paragould,
Charleston, Water Valley, Piggott, Paris, Booneville, Millington,
Batesville, Calhoun City, Iuka, Marks, Forrest City, Milan,
Memphis, Pontotoc, Caruthersville, Senatobia, Humboldt, Oakland,
Clarksdale, Coffeeville, Blytheville, Tiptonville, Marianna,
Dyersburg, Tunica, Alamo, Harrisburg, Amory, Somerville, Parsons,
Southaven, Bruce, Holly Springs, Okolona, Covington, Houston,
Bolivar, Ripley TN, Jonesboro, West Memphis, Savannah, Dresden,
and Wynne
245 PM CDT Wed Apr 10 2024

...WIND ADVISORY IN EFFECT FROM 3 AM TO 5 PM CDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of East Arkansas, North Mississippi, Southeast 
  Missouri, and West Tennessee.

* WHEN...From 3 AM to 5 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Schlessiger
2 follow-up statements
828 
WWUS74 KMEG 110747
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
247 AM CDT Thu Apr 11 2024

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>022-048>055-088>092-112115-
/O.CON.KMEG.WI.Y.0009.240411T0800Z-240411T2200Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-St.
Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-Benton
MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-Quitman-
Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-Tallahatchie-
Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-Weakley-Henry-Dyer-
Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-Crockett-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Parsons, Forrest City, Piggott,
Blytheville, Ripley MS, Selmer, Alamo, Okolona, Oakland, Corinth,
Union City, Marks, Oxford, Water Valley, Calhoun City, Aberdeen,
Tiptonville, Memphis, Kennett, Bruce, Tupelo, Caruthersville,
Brownsville, Southaven, Bolivar, Camden, Jonesboro, Bartlett,
Harrisburg, Ashland, Batesville, Decaturville, Milan, Covington,
Henderson, Charleston, Germantown, Fulton, Coffeeville, Paris,
Helena-West Helena, Paragould, Jackson, Lexington, Savannah, New
Albany, Amory, Martin, Marianna, Senatobia, Wynne, Holly Springs,
Pontotoc, Ripley TN, Dresden, Millington, Tunica, Clarksdale,
Olive Branch, Booneville, Humboldt, Collierville, Somerville,
West Memphis, Houston, Dyersburg, Iuka, Huntingdon, and Corning
247 AM CDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of East Arkansas, North Mississippi, Southeast 
  Missouri, and West Tennessee.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAD
163 
WWUS74 KMEG 112036
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
336 PM CDT Thu Apr 11 2024

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>022-048>055-088>092-112200-
/O.CON.KMEG.WI.Y.0009.000000T0000Z-240411T2200Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-St.
Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-Benton
MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-Quitman-
Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-Tallahatchie-
Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-Weakley-Henry-Dyer-
Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-Crockett-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Fulton, Holly Springs, Memphis, Corinth,
Tunica, Senatobia, Booneville, Marks, Brownsville, Paris, Water
Valley, Henderson, Kennett, Dresden, Southaven, Jonesboro,
Bolivar, Iuka, Germantown, Forrest City, Ashland, Tiptonville,
Union City, Huntingdon, Covington, Amory, Collierville, Martin,
Milan, Olive Branch, Oxford, Caruthersville, Bartlett, Bruce,
Calhoun City, Piggott, Charleston, West Memphis, Coffeeville,
Oakland, Blytheville, Ripley MS, Helena-West Helena, Pontotoc,
Decaturville, Houston, Okolona, Corning, Aberdeen, Harrisburg,
Paragould, Camden, Parsons, Marianna, Savannah, Dyersburg,
Millington, Jackson, Tupelo, Clarksdale, New Albany, Ripley TN,
Lexington, Batesville, Alamo, Wynne, Selmer, Somerville, and
Humboldt
336 PM CDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds around 20 mph with gusts up to 35 mph.

* WHERE...Portions of East Arkansas, North Mississippi, Southeast 
  Missouri, and West Tennessee.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Schlessiger

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Apr 10, 12:48 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 10, 12:48 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1248 PM CDT Wed Apr 10 2024

...New AVIATION...

.UPDATE...
Issued at 919 AM CDT Wed Apr 10 2024

The flooding threat continues to increase across areas of north
Mississippi this morning as an area of showers pushes across the
region. Most recent CAMs depict a steady rainshield pushing across
north Mississippi through early afternoon, before coverage begins
to decrease. Soils across this area remain saturated due to recent
bouts of rain. Therefore, additional rainfall may further
aggravate rivers and streams.

In addition, there exists a low but non-zero severe weather threat
this afternoon. 12Z CAMs depict SBCAPE values rising near 400 J/kg
in northeast MS along with bulk shear in excess of 60kts.
Overall, the storm mode looks messy but if any bowing segments
manage to materialize, a damaging wind threat may emerge.
Confidence for this occurring remains low.

ANS

&&

.SYNOPSIS...
Issued at 254 AM CDT Wed Apr 10 2024

Wet and unsettled weather will continue for the next 24-36 hours
as a cold front and deep low pressure system traverse the area.
An additional 2-3 inches of rain is possible today, especially
across north Mississippi. A low confidence severe weather threat
also exists across the area this afternoon. After the front moves
through tomorrow, expect gusty winds on the back side of the
system. Dry weather and mild temperatures return Friday through
this weekend.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 254 AM CDT Wed Apr 10 2024

A surface low is forecast to materialize over SE TX later this
morning, deepening as it ejects across the ArkLaTex up through
the TN Valley. An associated warm front will also begin lifting
north throughout the day as the surface low occludes. While much
of the ongoing stronger convection will remain confined to
central and south MS in the open warm sector, the latest CAMs
suggest another wave of showers and thunderstorms will surge up
along the warm front later this morning. Expect a broad swath of
heavy rain with the occasional embedded strong thunderstorm to
follow the evolution of the occluded surface low.

Forecast soundings for today depict a classic high shear, low CAPE
environment. The column is extremely saturated across most of the
area, which has further limited instability given the last 24
hours of steady rain. HREF probabilities of CAPE > 500 J/kg colocated
with higher dBZ are quite low overall (average 20%), but are
maximized across the MS Delta into West Tennessee in the 12PM-4PM
time frame today. Storm mode will likely be quite messy and
disorganized across the Mid-South today on the northern flank of
the warm front. The more organized convection and/or linear storm
modes will stay along the cold front as it treks across central
and south MS/AL. Still, a low confidence conditional severe threat
exists for much of the area today, especially south of I-40. All
hazards will be on the table.

The more noteworthy impact of this deep low pressure system will
be the additional rainfall and flooding potential it will bring
this afternoon. Forecast PWATs exceed 1.6 inches south of the
TN/MS state line, which is nearing the maximum of NAEFS
climatology for this time of year. Additional QPF today is
expected to be around 2-3 inches for some parts of north
Mississippi and even eastern AR. On top of the 3-4 inches of rain
that has already fallen over the last 24 hours, this will elicit a
very quick flooding response in urban and low-lying areas. As
such, the Flood Watch remains in effect until 7AM tomorrow.

The deeply occluded surface low's trajectory crosses right over
west Tennessee overnight tonight. It's a very progressive system
aided by an anomalously strong meridional jet. As a result, the
pressure gradient will tighten very quickly over the Mid-South
tonight, subsequently increasing winds. A Wind Advisory was
debated for the overnight period, but the strongest winds look to
be too short-lived to warrant an Advisory and mostly confined to
north Alabama. However, high res models are indicating the
potential for a wake low to develop across west TN on the back
side of the system tomorrow morning. Tomorrow (Thursday) may be
more likely to meet Wind Advisory criteria for long enough to
warrant a headline, but confidence was still too low for issuance
this morning.

Showers should taper off from west to east tomorrow as the front
pulls away. Expect a very pleasant and much needed dry period
Friday through Sunday under the influence of upper level ridging.
Afternoon highs should be slightly above normal in the upper 70s
this weekend, warming further to the lower 80s by Monday as
return flow sets back up over the Lower MS River Valley. PoPs are
generally in the 20-30% range early to mid week as a slow moving
cold front approaches from the central Plains.

CAD

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Wed Apr 10 2024

A difficult forecast over the next 12 hours or so as a couple of
bands of SHRAs and TSRAs rotate into the area from the south and
east. One ongoing area of SHRAs and TSRAs will affect all sites
over the next 4 to 5 hours. Thereafter, a lull in activity is
expected for a few hours, before another round of SHRAs and TSRAs
impacts all terminals after 00Z. CIGs will gradually lower this
afternoon to MVFR and then IFR late tonight. LIFR CIGs are
possible, with the highest confidence near TUP towards daybreak.

Surface winds will remain rather erratic in both speed and
direction as a surface low moves from the ArkLaTex and directly
into the Mid-South tonight. As the low pressure system lifts to
our northeast tomorrow morning, strong northwest winds will
develop tomorrow morning and gust as high as 30 knots for a couple
of hours at all sites. Conditions should improve tomorrow
afternoon as the low pressure systems moves out of the area.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for ARZ049-058.

MO...None.
MS...Flood Watch through Thursday morning for MSZ001>017-020>024.

TN...None.
&&

PUBLIC FORECAST...CAD
AVIATION...AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:34 PM CDTAreal Flood AdvisoryMEGShelby41 min
Apr 9, 10:27 PM CDTRiver Flood WarningMEGMonroe21 days
Apr 9, 10:39 PM CDTRiver Flood WarningMEGCalhoun44 hr
Apr 10, 12:29 AM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc3 hr
Apr 10, 7:35 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc9 hr
Apr 10, 7:42 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc3 hr
Apr 10, 12:36 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union29 hr
Apr 10, 12:37 PM CDTRiver Flood WarningMEGLee6 hr

Nearby

Wind Advisories in Mississippi, 2024Wind Advisories in Tennessee, 2024Wind Advisories in Arkansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.